Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2019, 6:34 PM EDT for Howard County, Madison County, Tipton County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 6:34 PM EDT (22:34 UTC)
- Expired
- May 28, 2019, 7:03 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
436
WUUS53 KIND 282234
SVRIND
INC067-095-159-282330-
/O.NEW.KIND.SV.W.0072.190528T2234Z-190528T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
634 PM EDT Tue May 28 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Madison County in central Indiana...
Southeastern Howard County in central Indiana...
Eastern Tipton County in central Indiana...
* Until 730 PM EDT.
* At 634 PM EDT, a severe thunderstorm was located near Windfall, or
10 miles southeast of Kokomo, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Greentown, Summitville,
Sharpsville and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8586 4038 8558 4034 8558 4022 8608
4044 8616 4054 8587
TIME...MOT...LOC 2234Z 243DEG 41KT 4035 8602
HAIL...1.00IN
WIND...60MPH
$$
TDUD4 follow-up statements
159
WWUS53 KIND 282245
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
645 PM EDT Tue May 28 2019
INC067-282254-
/O.CAN.KIND.SV.W.0072.000000T0000Z-190528T2330Z/
Howard IN-
645 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4038 8586 4038 8558 4034 8558 4023 8606
4038 8608 4041 8588 4040 8586
TIME...MOT...LOC 2244Z 250DEG 37KT 4032 8593
$$
INC095-159-282330-
/O.CON.KIND.SV.W.0072.000000T0000Z-190528T2330Z/
Madison IN-Tipton IN-
645 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN MADISON AND EASTERN TIPTON COUNTIES...
At 644 PM EDT, a severe thunderstorm was located near Windfall, or 15
miles southeast of Kokomo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elwood, Tipton, Windfall and Summitville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8586 4038 8558 4034 8558 4023 8606
4038 8608 4041 8588 4040 8586
TIME...MOT...LOC 2244Z 250DEG 37KT 4032 8593
HAIL...1.00IN
WIND...60MPH
$$
TDUD978
WWUS53 KIND 282255
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
655 PM EDT Tue May 28 2019
INC095-159-282330-
/O.CON.KIND.SV.W.0072.000000T0000Z-190528T2330Z/
Madison IN-Tipton IN-
655 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN MADISON AND EASTERN TIPTON COUNTIES...
At 654 PM EDT, a severe thunderstorm was located 7 miles north of
Elwood, or 7 miles west of Fairmount, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elwood, Windfall and Summitville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8586 4038 8558 4034 8558 4025 8599
4039 8597 4041 8588 4040 8586
TIME...MOT...LOC 2254Z 243DEG 41KT 4038 8579
HAIL...1.00IN
WIND...60MPH
$$
TDUD383
WWUS53 KIND 282258
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
658 PM EDT Tue May 28 2019
INC095-159-282330-
/O.CON.KIND.SV.W.0072.000000T0000Z-190528T2330Z/
Madison IN-Tipton IN-
658 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN MADISON AND NORTHEASTERN TIPTON COUNTIES...
At 658 PM EDT, a severe thunderstorm was located near Fairmount,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elwood and Summitville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8586 4038 8558 4034 8558 4027 8593
4039 8590 4041 8588 4040 8586
TIME...MOT...LOC 2258Z 243DEG 41KT 4039 8574
HAIL...1.00IN
WIND...60MPH
$$
TDUD410
WWUS53 KIND 282303
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
703 PM EDT Tue May 28 2019
INC095-159-282313-
/O.CAN.KIND.SV.W.0072.000000T0000Z-190528T2330Z/
Madison IN-Tipton IN-
703 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND
NORTHEASTERN TIPTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4038 8586 4038 8558 4034 8558 4027 8593
4039 8590 4041 8588 4040 8586
TIME...MOT...LOC 2301Z 243DEG 41KT 4042 8567
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM EDT, 0 minutes earlier.
Area forecast discussion, May 28, 6:34 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 634 PM EDT Tue May 28 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 244 PM EDT Tue May 28 2019 A frontal system is expected to linger over the local area into Thursday, before getting pushed off to the southeast. Another frontal system may affect the area over the upcoming weekend. High pressure is expected by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 244 PM EDT Tue May 28 2019 Short term model data suggest an elongated area of mid level vorticity extending from southwest Michigan back into Illinois will be moving over northeast half of the forecast area later this afternoon and evening. Convection is currently developing near this feature. This morning's upper air indicates very steep lapse rates over the area, along with favorable deep layer shear for strong organized convection, especially over the northern zones. There is also a cap present. Not sure how far south the convection will get through the early evening hours, due to the presence of the cap, but will expand the PoPs farther south and west through the early evening hours. This feature expected to pass off to the east around 290100Z, so there may be a lull in the convective threat by that time. However, the trailing vorticity tail may hang back over the central and northern zones tonight. This, coupled with about 30 kts of westerly flow at 850mb, suggests there is potential for additional convection later tonight. Remnants of current convection out by the Mississippi River may also move into the local area later this evening as well. Based on above, will keep PoPs going over the area tonight. May hold off on any likely PoPs due to potential capping issues and low confidence in future tracks of any convective clusters and associated outflow boundaries. Low level thicknesses suggest the GFS MOS lows tonight look OK at this time. && .SHORT TERM /Wednesday through Friday/... Issued at 244 PM EDT Tue May 28 2019 Upper troughing currently over the Rockies and western Plains is expected to drift east and gradually shear out across the Great Lakes by Thursday night. Appears the weather pattern will remain unsettled into Thursday, as a frontal system lingers in the area. Will keep PoPs in the forecast into Thursday night to cover the lingering front, although convective outflows will probably dictate where the effective boundary will be. Developing northwesterly upper flow should help to give the front a better shove off to the southeast by Friday. Will lean towards drier conditions by then. && .LONG TERM /Friday Night through Tuesday/... Issued at 244 PM EDT Tue May 28 2019 Ensembles indicates a change in the overall weather pattern will occur during this period. Mean upper troughing is expected to develop over the eastern parts of the country, while mean upper ridging builds over the Plains. Ensembles suggest a frontal system may drop southeast through the area over the upcoming weekend. Will go with chance PoPs for Saturday and Sunday to cover this feature. Another disturbance may move into the area by next Monday night and Tuesday. Will bring in some chance PoPs to parts of the area at that time as well. && .AVIATION /Discussion for the 290000Z TAFS/... Issued at 632 PM EDT Tue May 28 2019 Area of convection currently over north central Indiana associated with a mid level vorticity lobe moving through northern Indiana. Extrapolation and short term model data suggest convection may linger in the KIND vicinity for about an hour after issuance. Otherwise, may see an increase in organized convective potential again towards daybreak Wednesday as remnants of Plains convection may approach from the west. Outside of any convective areas, scattered to broken layered cloud above 050 expected tonight at the terminals. Lingering surface wind gusts expected to end with sunset. Convective outflows may keep surface winds out of a easterly direction at KLAF for a period this evening, otherwise surface winds 190-220 degrees at 7-11 kts tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...JAS
Hazardous weather outlook, May 28, 4:43 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 443 PM EDT Tue May 28 2019 INZ021-028>031-035>044-051-291000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, and Terre Haute 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is expected at times tonight. A few severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, isolated tornadoes, locally heavy rain, and frequent lightning. Timing: Best threat for severe storms until about 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-052>057-060>065-067>072-291000- Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is possible at times tonight. Isolated severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, locally heavy rain, and frequent lightning. Timing: Best chances for severe storms through 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 28, 5:04 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 W BURLINGTON 40.49N 86.45W
05/28/2019 E1.00 INCH CARROLL IN TRAINED SPOTTER
SPOTTER REPORTED HAIL MOSTLY TO THE SIZE OF
NICKELS WITH A FEW AS LARGE AS QUARTERS.
&&
AWLocal storm report, May 28, 5:56 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
556 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 1 NE KOKOMO 40.49N 86.12W
05/28/2019 HOWARD IN PUBLIC
SEVERAL TREES DOWN REPORTED IN KOKOMO.
&&
WBRLocal storm report, May 28, 6:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 2 N KOKOMO 40.51N 86.13W
05/28/2019 HOWARD IN PUBLIC
INTERSECTIONS FLOODED IN KOKOMO...RECEIVED
VIA SOCIAL MEDIA.
&&
WBRThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:04 PM EDT | Tornado Warning | IND | Madison | 26 min |
| May 27, 8:08 PM EDT | Tornado Warning | IND | Hamilton, Madison | 37 min |
| May 27, 8:14 PM EDT | Tornado Warning | IND | Tippecanoe | 16 min |
| May 27, 8:28 PM EDT | Tornado Warning | IND | Delaware | 17 min |
| May 27, 8:29 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
| May 27, 8:32 PM EDT | Tornado Warning | IND | Madison | 13 min |
| May 27, 8:33 PM EDT | Tornado Warning | IND | Henry | 12 min |
| May 27, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Clinton | 37 min |
| May 27, 8:42 PM EDT | Tornado Warning | IND | Clinton | 33 min |
| May 27, 8:44 PM EDT | Tornado Warning | IND | Delaware, Henry | 31 min |
| May 27, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 47 min |
| May 27, 9:02 PM EDT | Tornado Warning | IND | Clinton, Tipton | 28 min |
| May 27, 9:11 PM EDT | Tornado Warning | IND | Henry | 19 min |
| May 27, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 31 min |
| May 27, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 26 min |
| May 27, 9:38 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| May 27, 9:57 PM EDT | Areal Flood Advisory | IND | Henry, Randolph | 3 hr |
| May 28, 3:56 AM EDT | River Flood Warning | IND | Delaware, Randolph | 31 hr |
| May 28, 2:18 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 27 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 43 min |
| May 28, 5:14 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 6 hr |
| May 28, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 43 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Howard | 44 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 27 min |
| May 28, 5:54 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.